Some children with a rare but severe form of epilepsy called Lennox-Gastaut Syndrome (LGS) are at risk for receiving the wrong medication because the commonly prescribed drug for this disorder is so close in name to a similar but much stronger drug.
Clobazam and clonazepam are both benzodiazepine drugs, most often prescribed for panic anxiety and attacks, sedation and epilepsy. Clonazepam is about ten times stronger, which is one reason why clobazam is more commonly prescribed for kids.
“Mix-ups between these two medications have been reported to us, both by hospitals and community pharmacies, and the potential for confusion is unmistakable,” said Michael R. Cohen, RPh and author of a Philly.com article about the prescription confusion.
Cohen explains that the medication mistake may be particularly common because some pharmacists and nurses might not yet be familiar with clobazam, while clonazepam – which can also treat some cases of LGS – has been around much longer, has a wider array of uses and as a result is more familiar to health care professionals. “With such similar spelling,” Cohen says, “pharmacists and nurses familiar with clonazepam but not clobazam may inadvertently see the much more familiar drug name when reading a prescription.”
LGS, which generally appears between ages four and six, is characterized by frequent and varying seizures, often with developmental delay and behavioral problems. Children with LGS are the patients most likely to be prescribed clonazepam by accident, so parents should be aware of the potential medication error and double-check all prescriptions.